Osimertinib risk for cardiac adverse events highlighted
medwireNews: Around 5% of non-small-cell lung cancer (NSCLC) patients using osimertinib monotherapy may experience severe cardiac adverse events (AEs), suggests a study of Japanese patients.
Toru Oka and fellow investigators from Osaka International Cancer Institute reviewed data for 123 patients, aged a median of 69 years, with EGFR-positive advanced NSCLC who received osimertinib at their institute between 2014 and 2019.
Six (4.9%) patients developed grade 3 or more severe cardiac AEs after beginning osimertinib, including one acute myocardial infarction, three cases of heart failure with a reduction in left ventricular ejection fraction (LVEF), and two cases of valvular heart disease.
Five of the affected patients were female and had cardiovascular risk factors or disease before starting osimertinib treatment, note the authors of the cohort study published in JACC: CardioOncology.
“Our observations suggest that cardiac AEs may occur more commonly in patients with pre-existing cardiovascular disease,” they write but admit their study is small and retrospective.
Describing the six cases in detail, Oka et al note that LVEF reduction was detected at screening or in response to symptoms such as fatigue in 2 weeks after beginning treatment in one patient, after 1–3 months for four patients, and after 9 months for another.
Osimertinib was discontinued in four patients but restarted at the original dose in one patient and at a reduced dose in the second. LVEF returned to baseline values between 2 and 14 months of follow-up for four patients, while the remaining two continued to have reduced LVEF at 7 and 9 months of follow-up.
Seventy-two patients underwent serial electrocardiography before and after beginning osimertinib and this revealed that the average QTc interval showed a significant prolongation over a median 116 days of follow-up, from 421.9 to 442.4 ms. There were two cases of grade 3 prolongation greater than 501 ms but there were no cases of fatal arrhythmia.
In addition, 36 patients underwent echocardiography before and after osimertinib therapy. This revealed a significant decrease in LVEF from 69.4% at baseline to 63.4% within 1 year.
“Although the changes in LVEF were relatively small and the average LVEF was still in the normal range, the declines in LVEF in this subgroup of patients were statistically significant,” the researchers say.
Moreover, four patients sustained an LVEF decline of greater than 10% to below 53% after osimertinib therapy, meeting the criteria for cancer therapeutics-related cardiac dysfunction, the team reports.
“Further studies should focus on elucidating the mechanisms underlying cardiac AEs associated with osimertinib,” the researchers say.
“Moreover, prospective studies with standardized data collection are needed to define the epidemiology of osimertinib associated cardiac disease, and clinical studies are needed to understand strategies to prevent and treat cardiac AEs.”
Discussing the findings in a linked comment, Dipesh Uprety and Aaron Mansfield (both from Mayo Clinic, Rochester, Minnesota, USA) remark that “[i]t is not entirely surprising that adverse events are more common in the real-world setting than in restricted clinical trial populations.”
The data suggest “that cardiotoxicity may not represent a cumulative dose-dependent phenomenon”, they write, noting that if pre-existing cardiovascular disease is a risk factor, it may be possible in the future to “predict which individuals are at high risk for untoward outcomes.”
Nevertheless, Uprety and Mansfield emphasize that the cardiotoxicity concerns “should be viewed in the context of the significant improvements in survival observed with osimertinib over prior generations of EGFR-targeting therapies and the [central nervous system] penetration of osimertinib, which improves the treatment of brain metastases, and the prevention of their development.”
“For now, oncologists should counsel patients with cardiac disease or with multiple risk factors for such that there may be heightened risk for cardiotoxicity with this agent.”
medwireNews is an independent medical news service provided by Springer Healthcare. © 2020 Springer Healthcare part of the Springer Nature group